New York, 2023

Flash Flooding in New York, August 7, 2023

August 7, 2023 · NWS BGM · 7 events in 1 county or zone

Thunderstorms developed ahead of a slow moving cold front tracking through Western and Central New York during the afternoon and evening. Numerous thunderstorm complexes moved over the same locations in Onondaga county producing up to 6 inches of rain in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$138,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Thunderstorms developed ahead of a slow moving cold front tracking through Western and Central New York during the afternoon and evening. Numerous thunderstorm complexes moved over the same locations in Onondaga county producing up to 6 inches of rain in a short amount of time. Much of the area affected was predominantly urbanized land cover. Flooding of streets and drainage systems occurred for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 7, 8:49 PM EST, 11 minutes earlier.

Area forecast discussion, Aug 7, 8:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
949 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Showers and thunderstorms will taper off to just showers this
evening. Tuesday, temperatures will be cooler along with
numerous showers and isolated thunderstorms. Wednesday will be
dry with more sunshine and seasonable temperatures.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
945 pm update...
Cancelled the rest of the tornado watch. Only worry left is the
water from Cayuga to Oneida Counties in NY, Bradford/Susquehanna
Counties in PA, then the steady rain with thunderstorms from
Pike to Delaware Counties. Adjusted pops again. Very little rain
will fall from BGM to ELM south to AVP.

630 pm update...
Update to add Oneida and Madison Counties to the watch.
Adjusted some of the shower/tstorm timing. Lowered current
temperatures since just about everywhere has had rain cooling it
close to the dewpoint.

355 PM update...
A tornado watch was just issued for NEPA and parts of south
central NY until 11 PM. Tornado warning issued for Bradford
County now. Stronger storms are to the SW of BGM where the
better instability and shear are ahead of a strong short wave.
Instability drops from the Catskills east where low clouds have
kept it cooler. Oneonta is 72 while most of the area has
temperatures from the upper 70s to low 80s. Dewpoints are around
70. Soundings are showing very good low level turning of the
winds with some speed increase. Low pressure is moving slowly
east across SE Ontario. This is rotating a cold front across the
area. Low pressure will form along it in southern PA and move
east. The front will end our threat of severe weather from west
to east this evening.

Flash flooding is also possible anywhere but the certainty isn't
high on any given area. Earlier showers and thunderstorms
dropped more than an inch of rain in a few stripes. Areas that
get multiple thunderstorms will have the best chance. The
forward speed of the thunderstorms is good so one thunderstorm
probably won't do it on its own. precipitable water is around
1.7 to 1.8 inches. The inflow will replace the moisture being
rained out. A few locations could get 2 to 3 inches from last
midnight to midnight tonight.

Late tonight low clouds and sprinkles/drizzle will be common.
Clearing will be slow especially across the Catskills, Poconos
and Mohawk Valley regions. Lows will be in the 60s.

On Tuesday breaks in the clouds will cause instability as the
upper level trough moves through. Showers will be more
widespread over CNY with more cool air aloft.Temperatures only
get into the lower 70s.

Tuesday night showers move out from southwest to northeast then
skies start to clear. Lows will be from the mid 50s to around
60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
230 PM Forecast...

Weak ridging will bring pleasant conditions to the area on
Wednesday. WNW flow will advect in a cooler airmass from
southern Canada and the Great Lakes. While this airmass is not a
Canadian airmass, it will be modified enough to bring cooler
temperatures to the region Wednesday. Highs on Wednesday will be
in the mid 70s to low 80s, with overnight lows falling into the
mid 50s to low 60s. Dewpoints will remain in the mid 50s to low
60s so the air will not be too crisp.

Thursday will see a return of rain showers and thunderstorms as a
broad upper level trough moves into the region. The trough looks to
be positively tilted, generating two areas of low pressure. One
should move across southern Ontario, while the other will move over
the Mid-Atlantic. Vorticity advection at 700mb and 500mb highlights
these areas as well. The CWA will be sandwiched between these
features, allowing scattered rain showers and isolated thunderstorms
to develop during the late morning through early evening hours on
Thursday. Frontal passage timing is still a little unsure, with
current model runs leaning toward a late morning passage, which
would limit thunderstorm activity. A later passage will allow for
better thunderstorm chances so this will have to be monitored. Highs
on Thursday will reach the mid 70s to low 80s.

Rain showers should linger into Thursday night, especially east of I-
81. Overnight lows will fall to the mid 50s to low 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
230 PM Forecast...

Another ridge is expected to build into the area behind the
exiting trough, bringing dry and cool conditions across the
region. Highs Friday will be in the mid to upper 70s across most
of the area, with a few 80s in the warmer river valleys.

The pattern looks to remain active through the weekend. Guidance is
starting to come into better agreement on a shortwave trough pushing
through the area Saturday and Sunday. The finer details on timing
and location of showers and storms are still murky, so PoPs were
limited to chance and mostly followed NBM guidance. Given the broad
nature of the trough, chance PoPs are present for the entire CWA
Saturday afternoon and evening.

Lingering wrap around showers could impact the region Sunday, but
the extent of the showers will depend on the track of the low. High
pressure will follow the trough, bringing pleasant conditions for
the beginning of next week.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
750 PM Update...

A few thunderstorms continue this evening. Restrictions are
likely in SYR and maybe RME. Vsbys could fall in heavy rain.
Lightning has ended for the rest of the taf sites.

The general trend for tonight is to have cigs to fall to MVFR
fuel alternate and for some IFR. Vsbys will fall to MVFR. Light
showers and sprinkles will continue for much of the next 24
hours over CNY. Restrictions continue for most with ELM and AVP
improving to VFR between 19 and 21z.

Late tonight into Tuesday morning ceilings should drop to IFR
with the most confidence in BGM ITH ELM RME.

Southwest winds at 5 kts tonight. Tuesday winds shift to the
west and increase to 10 kts with higher gusts.

Outlook...

Tuesday night...Showers likely. CIGs likely hovering MVFR/MVFR
Fuel ALternate. Occasional VSBY restrictions possible too in
CNY. AVP mainly VFR.

Wednesday...VFR with dry weather expected.

Thursday...mainly VFR...chance of showers/thunderstorms
afternoon and at night.

Friday...Likely will be in-between systems and there is a higher
chance for VFR conditions through this period.

Saturday...Restrictions likely in showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...JTC
LONG TERM...BJG/JTC
AVIATION...TAC
Hazardous weather outlook, Aug 7, 8:43 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
943 PM EDT Mon Aug 7 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-090145-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
943 PM EDT Mon Aug 7 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 6:08 PM EST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
708 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Dmg     2 SW West Eaton         42.83N 75.68W
08/07/2023                   Madison            NY   911 Call Center

            Trees and wires down on road. Boat flipped
            upside down.

&&

JTC
Local storm report, Aug 7, 6:17 PM EST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
717 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Dmg     2 S Munnsville          42.94N 75.58W
08/07/2023                   Madison            NY   911 Call Center

            Tree down, house damage.

&&

JTC
Local storm report, Aug 7, 6:21 PM EST, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
721 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tstm Wnd Dmg     2 E Lanesboro           41.96N 75.54W
08/07/2023                   Susquehanna        PA   Emergency Mngr

            trees/wires down Stevens Point Road possible
            tornado time estimated from radar.

&&
Local storm report, Aug 7, 6:26 PM EST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
726 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Tstm Wnd Dmg     1 E Great Bend          41.97N 75.72W
08/07/2023                   Susquehanna        PA   Broadcast Media

            Multiple Trees down.

&&

JTC
Local storm report, Aug 7, 7:14 PM EST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
814 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Flood            Rush                    41.78N 76.05W
08/07/2023                   Susquehanna        PA   Emergency Mngr

            roads washed out. Time estimated.

0600 PM     Flood            2 SE Brackney           41.96N 75.89W
08/07/2023                   Susquehanna        PA   Emergency Mngr

            water damage to a wall of a house on Laurel
            Lake Road. Time estimated.

&&
Local storm report, Aug 7, 7:42 PM EST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
842 PM EDT Mon Aug 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     Rain             Elbridge                43.03N 76.44W
08/07/2023  M4.46 inch       Onondaga           NY   Trained Spotter

&&

The radar

The Ft Drum radar (KTYX), 86 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Onondaga

When
August 7, 9:00 PM EST to 10:30 PM EST
Where
Onondaga County, 1.72 mi WNW of Chestnut Hill to 0.87 mi WNW of Chestnut Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.108, -76.252

A portion of I-690 was closed due to water on the highway.

Flash Flood, Onondaga

When
August 7, 9:00 PM EST to 9:30 PM EST
Where
Onondaga County, 0.86 mi SE of Liverpool to 0.53 mi N of Chestnut Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
43.110, -76.210

Water was reported ponding on area roads. Some drivers rescued after getting stranded in their vehicles.

Flash Flood, Onondaga

When
August 7, 9:00 PM EST to 10:30 PM EST
Where
Onondaga County, 1.23 mi ENE of Sand Spgs to 1.95 mi NW of Ionia
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.130, -76.380

A few roads were washed out and impassable in the area.

Flash Flood, Onondaga

When
August 7, 9:00 PM EST to 10:30 PM EST
Where
Onondaga County, 1.01 mi W of Van Buren to 1.25 mi WSW of Van Buren
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.120, -76.340

Water was reported to be undermining the pavement with portions of the road washed out and broken apart.

Flash Flood, Onondaga

When
August 7, 9:00 PM EST to 10:30 PM EST
Where
Onondaga County, 1.38 mi N of Jacks Reef to 1.67 mi N of Jacks Reef
Cause
Heavy Rain
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
43.120, -76.430

A sewer pump station was damaged by flooding and determined to be inoperable.

Flash Flood, Onondaga

When
August 7, 9:00 PM EST to 10:30 PM EST
Where
Onondaga County, 0.69 mi S of Fawn Ridge to 0.64 mi S of Fawn Ridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
43.140, -76.330

A creek bank was reported washed out and a sewer pump station was damaged.

Flash Flood, Onondaga

When
August 7, 9:00 PM EST to 10:30 PM EST
Where
Onondaga County, Cicero to 0.98 mi SE of Cicero
Cause
Heavy Rain
Reported by
State Official
Coordinates
43.180, -76.120

Water was covering several roads in the area. Drivers had to be rescued after becoming stranded in rising water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131197, 1131208, 1131213, 1131214, 1131215, 1131216, 1131219.